Colorado, 2022

Drought in Colorado, June 28 to 30, 2022

June 28 to 30, 2022 · NWS GLD · 2 events in 2 counties and zones

Toward the end of the month portions of Kit Carson and Cheyenne counties returned to D2 Severe Drought. Precipitation for the month ranged from one to four inches, which was two inches below to two inches above normal.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GLD wrote it up.

Toward the end of the month portions of Kit Carson and Cheyenne counties returned to D2 Severe Drought. Precipitation for the month ranged from one to four inches, which was two inches below to two inches above normal.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before the first event at Jun 27, 9:57 PM MST, 2 hours 3 minutes earlier.

Area forecast discussion, Jun 27, 9:57 PM MST, 2 hours 3 minutes before
Area Forecast Discussion
National Weather Service Goodland KS
1057 PM MDT Mon Jun 27 2022

.SHORT TERM...(This evening through Wednesday night)
Issued at 255 PM MDT Mon Jun 27 2022

Overview: An upper level ridge -- presently centered over the
Intermountain West/Desert Southwest -- will gradually shift
eastward over the 4-Corners toward the central/southern Rockies.

Through Tuesday night: Below average forecast confidence.
Temperatures and cloud cover may largely depend upon the evolution
of a stalled or nearly-stalled upper level disturbance --
presently situated over southeastern CO and southwestern KS.
Considerable overcast and light rain persists in assoc/w this
feature.. mainly along and south of a line from Lamar to Garden
City. Guidance has struggled to capture this feature (or the
affect/impact of this feature).. as evidenced by observational
data (e.g. persistent light rain with temperatures in the mid 50s
at 2:30 pm MDT this afternoon around Syracuse-Lakin-Garden City).
Forecast has been adjusted to reduce high temperatures in the
south/southeast on Tue.

Wed-Wed night: With the Tri-State area situated beneath an upper
level ridge (extending into/over the region from the west).. and
the prospect of a stalled/trapped upper level disturbance beneath
(over southwest KS).. below average forecast confidence persists.
With a ridge aloft -- where mid-level flow is weaker than the low-
level flow -- there won't be stronger momentum 'on tap' for
downward transport via deep vertical mixing. Thus, even in the
presence of deep vertical mixing, wind magnitude may largely be a
function of the low-level pattern. Guidance suggests that a
thermal trough will develop in the lee of the Rockies during the
day.. and that 20-30 knot southerly flow will be present on the
eastern periphery in far eastern CO and western KS. If this is the
case, near-critical to critical fire weather conditions are
possible over the majority of the area. Given that an upper level
disturbance may be trapped beneath the ridge over portions of
southwest KS, whether or not the low-level pattern evolves as
indicated.. remains to be seen.

.LONG TERM...(Thursday through Monday)
Issued at 155 PM MDT Mon Jun 27 2022

With a low pressure system to the north and a high pressure system
to the south, the upper-level flow over the Tri-State area will
remain zonal for the later half of the week and into the weekend.
Thursday will see a surface low pressure system move east across
the region. This will cause Thursday’s high temperatures to
reach triple digits in the eastern CWA and 90s across the rest of
the Tri-State area. There is a chance of scattered showers and
thunderstorms Thursday afternoon as well.

Friday will give way to cooler temperatures that will last through
Sunday. These cooler temperatures are due to the surface low
pressure system that will slow its movement over central Kansas.
The high temperatures for the weekend will range from the mid 80s
to 90s while the low temperatures will be in the 50s and 60s.
Showers and thunderstorms will be possible Friday and Saturday,
evenings with a smaller chance of showers Sunday evening.

Warmer weather looks to make a comeback on Monday with highs 5-10
degrees above normal. This will be brought on by an upper-level
ridge amplifying as it approaches the Tri-State area Sunday night
in to Monday. Early Monday, winds at all levels will begin
favoring a southerly flow, which will draw more warm air across
the High Plains.

&&

.AVIATION...(For the 06Z TAFS through 06Z Tuesday night)
Issued at 1054 PM MDT Mon Jun 27 2022

VFR conditions will prevail as winds remain southerly through the
period, with an increase in speeds btwn 16 and 22Z. Some patchy
fog is expected tonight, but this should remain to the south of
Interstate 70 and not impact the either terminal site.

&&

.FIRE WEATHER...
Issued at 255 PM MDT Mon Jun 27 2022

Above normal temperatures and breezy south winds will foster
near-critical fire weather conditions across the majority of the
Tri-State area on Wednesday. Critical fire weather conditions are
possible. Outdoor burning is not advised. Confidence is below
average with regard to whether or not wind speed and RH will
meet/exceed RFW criteria. Refer to Wed short term discussion for
additional details.

&&

.GLD WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
CO...NONE.
NE...NONE.
&&

SHORT TERM...VINCENT
LONG TERM...CA
AVIATION...JRM
FIRE WEATHER...VINCENT
Hazardous weather outlook, Jun 27, 7:31 PM MST, 4 hours 29 minutes before
Hazardous Weather Outlook
National Weather Service Goodland KS
831 PM MDT Mon Jun 27 2022

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-290245-
Yuma-Kit Carson-Cheyenne-Rawlins-Decatur-Norton-Sherman-Thomas-
Sheridan-Graham-Wallace-Logan-Gove-Greeley-Wichita-Dundy-Hitchcock-
Red Willow-
831 PM MDT Mon Jun 27 2022 /931 PM CDT Mon Jun 27 2022/

This hazardous weather outlook is for extreme southwest Nebraska...
northwest Kansas and east central Colorado.

.DAY ONE...TODAY...

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH MONDAY...

Above normal temperatures and breezy south winds will foster near-
critical fire weather conditions across the majority of the Tri-
State area on Wednesday. Critical fire weather conditions are
possible. Outdoor burning is not advised.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected today or tonight.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 drought. Local standard time, as filed.

Drought, Cheyenne County

When
June 28, 12:00 AM MST to June 30, 11:59 PM MST
Where
Cheyenne County forecast zone
Reported by
Drought Monitor
Coordinates
38.828, -102.603 (the zone’s center; the record gives no point)

Precipitation for the month ranged from one to four inches, which was two inches below to an inch above normal. Normal precipitation for the month is two to three inches.

Drought, Kit Carson County

When
June 28, 12:00 AM MST to June 30, 11:59 PM MST
Where
Kit Carson County forecast zone
Reported by
Drought Monitor
Coordinates
39.305, -102.603 (the zone’s center; the record gives no point)

Precipitation for the month ranged from one to four inches, with the highest precipitation amounts in the east half of the county. This was two inches below to two inches above normal. Normal precipitation for the month is two to three inches.

What these are

Drought
A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2022Every state in 2022This day in weather historyWarnings in Colorado, June 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1039021, 1039022.